Magnetic resonance imaging in cases with encephalopathy secondary to immunosuppressive agents

Satoshi Inoha, Takanori Inamura, Akira Nakamizo, Kiyonobu Ikezaki, Toshiyuki Amano, Masashi Fukui

Research output: Contribution to journalArticlepeer-review

16 Citations (Scopus)

Abstract

The neurotoxic effects of immunosuppressive agents used after transplantation are well known. In most cases a decrease in drug dosage results in resolution of the neurotoxicity. At early stages in the post-transplantation clinical course, neurotoxicity and other complications such as infectious disease, encephalopathy and seizures are sometimes difficult to diagnose with neuroimaging. Recently, diffusion weighted imaging (DWI) has been used in patients with ischemic disease, mitochondrial myopathy, encephalopathy and demyelinating disease. We examined the magnetic resonance images (MRI), including DWI and fluid attenuated inversion recovery image (FLAIR), in three cases of post-transplantation neurological complication: two cases of neurotoxicity and a case of acute disseminated encephalomyelitis (ADEM). Hyper-intense lesions representing neurotoxicity were seen on FLAIR but not on DWI in two cases with neurotoxicity induced by an immunosuppressive agent. In ADEM, hyper-intense lesions were seen on both FLAIR and DWI. Neurotoxicity due to the immunosuppressive agent showed a favorable outcome, although the hyper-intense lesions temporally presented on FLAIR. In the state after transplantation, hyper-intense lesions on FLAIR and DWI represented in the brain from the initial stage, we might be care of other severe complications but for neurotoxicity.

Original languageEnglish
Pages (from-to)305-307
Number of pages3
JournalJournal of Clinical Neuroscience
Volume9
Issue number3
DOIs
Publication statusPublished - 2002

All Science Journal Classification (ASJC) codes

  • Surgery
  • Neurology
  • Clinical Neurology
  • Physiology (medical)

Fingerprint

Dive into the research topics of 'Magnetic resonance imaging in cases with encephalopathy secondary to immunosuppressive agents'. Together they form a unique fingerprint.

Cite this